Chemotherapy-related Sickness: What You Need to Know
December 4th, 2017
Feeling sick because of your cancer treatment?
For those who do experience GI side effects from chemotherapy or another cancer treatment, symptoms like nausea; vomiting, bloating, diarrhea can begin within 24 hours after treatment. These symptoms can last anywhere from a few hours or up to a few days.
Understanding why you may develop these symptoms following cancer treatment and the options you have will help you to make informed decisions to start feeling better faster.
Cancer Treatment and GI Side Effects
One study found that between 50* and 80% of cancer patients receiving treatment experience diarrhea or other digestive issues. Chemotherapy, in particular, causes many patients to experience GI side effects. This is because chemotherapy targets the cancer cells by killing these cells or stopping them from dividing. Unfortunately, chemotherapy also affects many normal cells, especially those that are rapidly regenerating such as those found in the lining of the GI tract. The cells lining the intestines are particularly susceptible to this process, and these intestinal changes can cause digestive discomfort and nutrient malabsorption.
One of your options when it comes to managing cancer GI side effects is nutrition therapy. Your doctor or gastroenterologist may recommend nutritional therapy interventions like bulking stool with fiber or avoiding foods that speed digestion. Your oncologist is best-equipped to work on your case and determine the next best steps to help you experience digestive relief.
Cancer Treatment and Dehydration
Some of the damage to the GI tract may affect your ability to absorb fluid and electrolytes properly which can cause serious dehydration problems. For patients undergoing cancer treatment, it’s especially hard to stay hydrated. Vomiting, fever, sweating, and diarrhea all exacerbate dehydration, which in turns worsens feelings of sickness and can cause nutrient malabsorption. Fatigue normally follows.
Cancer treatment can sometimes cause a loss of appetite and changes in your taste. It is important to maintain your weight and take in vital nutrients necessary to keep you healthy and prevent other side effects from occurring. Speak to your oncologist about tips and advice on nutritional therapy.
Symptoms of dehydration you need to watch out for include:
- Dry skin
- Dark-colored urine
- Lower urine output
- Seemingly unquenchable thirst
Preventing Dehydration During Cancer Treatment
Keep in mind that your thirst is not necessarily a good indicator of your hydration levels, so you should aim to drink at least 64 oz. of liquid each day. While water is one of the more effective sources, other liquids you can count towards your goal include:
- Fruit Juice
- Soda, caffeine free prefereible since caffeine can contribute to mild dehydration
- Special drinks for cancer patients needs such as enterade.
If you’re having a hard time keeping liquids down you can try to just take small, frequent sips or suck on ice in order to avoid filling your stomach too quickly.
Talk to Your Care Team About Your Options
If you’re still feeling sick from your cancer treatment, ask your healthcare provider about medications that may potentially prevent, relieve, or lessen your symptoms.
Make sure to call your healthcare provider if:
- You continue to experience feelings of GI symptoms despite taking prescribed medications
- You can not drink fluids
- You have feeling of fatigue/malaise that exceed what’s normal for you during treatment
- You experience nausea that completely interrupts your ability to eat
- You have pain in a swollen stomach before feeling nauseous or vomiting
Disclosure: These are recommendations only. If your side effects are affecting you, it is important to talk with members of your healthcare team.